New Mexico, 2014

Hail in New Mexico, May 8, 2014

May 8, 2014 · NWS ABQ · 1 event in 1 county or zone

An upper level low pressure system that produced widespread strong winds across the region on the 7th moved over central New Mexico on the 8th and produced scattered showers with hail and gusty winds. Several locations reported graupel and small hail coating the ground, including Gallup, Taos, Albuquerque, and Manzano.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system that produced widespread strong winds across the region on the 7th moved over central New Mexico on the 8th and produced scattered showers with hail and gusty winds. Several locations reported graupel and small hail coating the ground, including Gallup, Taos, Albuquerque, and Manzano. While most reports were of small hail, one area around Manzano experienced penny size hail for a few minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 10:53 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 8, 10:53 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1153 AM MDT THU MAY 8 2014

.AVIATION...
18Z TAF CYCLE
VFR CIGS AND VISIBILITIES MOST LOCATIONS THROUGH PERIOD. HOWEVER...
ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS WILL
MOVE TO THE EAST ACROSS WESTERN AND NORTHERN AREAS DURING THE
AFTERNOON THEN DECREASE FROM 00Z THROUGH 06Z. IN ADDITION TO LOCAL
MVFR CIGS AND VISIBILITIES WITH THIS ACTIVITY...GUSTY OUTFLOWS UP
TO 45KTS ARE POSSIBLE. OTHERWISE...WEST WINDS WITH GUSTS OF 25 TO
35KT WILL PERSIST THROUGH THE AFTERNOON...FAVORING THE EAST
CENTRAL PLAINS.

05

&&

.PREV DISCUSSION...1052 AM MDT THU MAY 8 2014...
.UPDATE...
UPDATED FIRST PERIOD POP...WX...WIND...AND SKY GRIDS BASED ON
RECENT SATELLITE...RADAR...AND MOS TRENDS. DRIER AIR BEHIND UPPER
LEVEL TROUGH WILL SCOUR OUT PRECIP CHANCES THROUGH THE AFTERNOON
AND EVENING HOURS TODAY. DECENT MIXING COULD CAUSE OCCASIONAL
GUSTS UP TO 45 MPH THIS AFTERNOON ALONG THE I40 CORRIDOR BETWEEN
CLINES CORNERS AND TUCUMCARI...SO ISSUED A SHORT BURST SPS TO
HEIGHTEN AWARENESS.

&&

.PREV DISCUSSION...305 AM MDT THU MAY 8 2014...
.SYNOPSIS...
AS A WEAK UPPER LEVEL STORM SYSTEM DROPS INTO NEW MEXICO FROM THE
WEST AND NORTHWEST TODAY...SPOT SHOWERS AND AFTERNOON THUNDERSTORMS
WILL DEVELOP OVER THE HIGHER TERRAIN OF NORTHERN AND CENTRAL NEW
MEXICO...PRIMARILY NORTH OF INTERSTATE 40. A DRY WEST TO NORTHWEST
FLOW ALOFT WILL MOVE IN BEHIND THE DEPARTING SYSTEM TONIGHT AND
FRIDAY...CONTINUING INTO SATURDAY. HIGH TEMPERATURES WILL START
OUT BELOW SEASONAL AVERAGES TODAY BUT WILL WARM RAPIDLY FRIDAY AND
MORE SO ON SATURDAY. A STRONGER STORM SYSTEM IS EXPECTED APPROACH
NEW MEXICO FROM THE NORTHWEST SATURDAY NIGHT...BRINGING CHANCES
FOR SHOWERS AND THUNDERSTORMS TO THE NORTH SUNDAY AFTERNOON AND TO
NORTHEAST AND EAST CENTRAL NEW MEXICO SUNDAY NIGHT. A STRONG
BACKDOOR FRONT WILL BRING COOLER TEMPERATURES TO THE REGION
MONDAY. THE COOL DOWN WILL BE SHORT-LIVED...HOWEVER... AS
TEMPERATURES WARM RAPIDLY BY MIDWEEK.

&&

.DISCUSSION...
TRAILING SHORT-WAVE TROUGH OVER FAR SOUTHWEST UTAH WILL REMAIN
MOISTURE STARVED BUT WITH ENOUGH INSTABILITY FROM THE COLD POOL
ALOFT COMBINING WITH DAYTIME HEATING TO PRODUCE MAINLY HIGHER TERRAIN
ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS...PRIMARILY NORTH OF
INTERSTATE 40. UPPER WAVE TRANSLATES RAPIDLY EAST INTO TX THIS
EVENING WITH MOST SHOWERS ALL BUT DONE WITH OVER THE FAR NORTH AND
NORTHEAST BY ABOUT SUNSET. QUASI-PERMANENT DRY AIR MASS OVER THE
STATE WILL ALLOW TEMPERATURES TO DROP EFFICIENTLY OVERNIGHT...WITH
A FEW FAVORED COLD SPOTS IN NORTHERN AND CENTRAL NM SUCH AS AREAS
IN THE LOWER CHAMA RIVER VALLEY NEAR ABIQUIU AND IN THE ESTANCIA
VALLEY/BASIN DROPPING TO NEAR FREEZING BY SUNRISE FRIDAY. FREEZING
TEMPERATURES WILL BE RATHER LOCALIZED AND THEREFORE...NO FREEZE
WARNING WAS ISSUED. DRY NORTHWEST FLOW ALOFT DEVELOPS OVER THE REGION
FRIDAY...CONTINUING INTO SATURDAY. LEE SFC TROUGH WILL KEEP WEST
AND SW BREEZES GOING FRIDAY AND SATURDAY...MAINLY CENTRAL MOUNTAIN
CHAIN EAST.

MODELS IN GOOD AGREEMENT THAT A STRONG/COLD CLOSED LOW WILL DIVE
SOUTHEASTWARD THROUGH THE WESTERN GREAT BASIN SATURDAY NIGHT.
STRONG SW WINDS DEVELOP ALL AREAS SUNDAY...WITH ISOLATED SHOWERS
AND THUNDERSTORMS OVER THE FAR NORTH DURING THE AFTERNOON. STRONG
SFC COLD FRONT WILL SWEEP SOUTHEASTWARD THROUGH NORTHWEST NM
SUNDAY AFTERNOON AND THROUGH CENTRAL AND EASTERN AREAS SUNDAY
EVENING. ASSOCIATED SFC HIGH CENTER IS EXPECTED TO BUILD INTO
NORTHERN COLORADO SUNDAY NIGHT...WITH A REINFORCING SHOT OF COLDER
AIR PUSHING SOUTHWARD THROUGH THE PLAINS SUNDAY NIGHT. THIS
BACKDOOR COLD FRONT IS PROGGED BY THE GFS AND ECMWF TO PUSH
WESTWARD MONDAY MORNING...LIKELY RESULTING IN EAST WINDS FOR THE
MIDDLE RIO GRANDE VALLEY SOMETIME MONDAY. THE COOL DOWN IS SHORT-
LIVED HOWEVER...WITH TEMPERATURES WARMING TO NEAR SEASONAL
AVERAGES TUESDAY...AND ABOVE AVERAGE LEVELS FOR EARLY TO MID MAY
ON WEDNESDAY AND THURSDAY AS A STRONG UPPER LEVEL RIDGE SLOWLY
BUILDS IN FROM THE WEST.

33

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER OUTLOOK...LOW HUMIDITIES AND GUSTY WINDS
DEVELOPING THIS AFTERNOON OVER THE EAST...AND REDEVELOPING ON
FRIDAY. LOW HUMIDITIES AND GUSTY WINDS DEVELOPING OVER THE RIO
GRANDE VALLEY AND ADJACENT SANDIA/MANZANO MOUNTAINS AND PORTIONS OF
THE SOUTHWEST HIGHLANDS ON SUNDAY AFTERNOON.

MODELS...IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND FOR THE
FIRST HALF OF THE UPCOMING WORK WEEK. SOME MODEL DIFFERENCES
EMERGING IN UPSTREAM PATTERN EVOLUTION LATE NEXT WORK WEEK. HIGH
AMPLITUDE TROUGH EXTENDING FROM TIGHT CLOSED LOW OVER NORTHERN
SASKATCHEWAN TO THE NEW MEXICO BOOT HEEL WILL SHIFT EASTWARD ACROSS
THE STATE THROUGH THIS EVENING. FLOW OVERHEAD WILL REMAIN TURBULENT
AND VEER TO THE NORTHWEST AS THE TROUGH AXIS SLIDES THROUGH.
TRAILING SHORTWAVE WILL MAKE QUICK PASSAGE ACROSS NEW MEXICO DURING
THE DAY ON FRIDAY. ZONAL FLOW WILL START THE WEEKEND...AS NORTH
PACIFIC CLOSED LOW AMPLIFIES OVER THE PACIFIC NORTHWEST...AND THIS
FEATURE WILL DIG TO THE FOUR CORNERS BY LATE IN THE WEEKEND.
ACCOMPANYING TROUGH WILL MAKE SLOW TRIP EASTWARD ACROSS NEW
MEXICO...TO CLEAR THE EASTERN SIDE OF THE STATE INTO TEXAS BY
TUESDAY. TURBULENT NORTHWEST FLOW WILL REDEVELOP OVER THE STATE
TUESDAY NIGHT...AND THIS SHOULD REMAIN IN PLACE THROUGH THURSDAY ON
THE DOWNSTREAM LIMB OF RIDGE OVER THE WESTERN U.S. DIFFERENCES IN
RIDGE PLACEMENT EMERGING BY THE END OF THE WORK WEEK...WITH EUROPEAN
ECMWF KEEPING RIDGE OVER THE WEST COAST...WHILE DOMESTIC GFS MOVES A
MUCH WEAKER FEATURE OVER THE GREAT BASIN DURING THE DAY ON FRIDAY.
WILL KEEP EXTENDED FORECAST THINKING TILTED TOWARD THE BETTER RUN TO
RUN CONTINUITY OF THE ECMWF AND KEEP PICTURE OF A MORE TURBULENT
NORTHWEST FLOW IN PLACE FOR THE END OF THE WORK WEEK HEADING INTO
THE FOLLOWING WEEKEND.

FOR TODAY...COLDER AIR IN PLACE WILL KEEP TEMPERATURES 10 TO 20
DEGREES BELOW NORMAL IN THE WEST...AND 3 TO 8 DEGREE COLD EXCURSIONS
IN THE EAST. TROUGH AXIS SLIDING THROUGH COMBINED WITH SURFACE LOW
OVER SOUTHEAST COLORADO WILL KEEP WIND SPEEDS ELEVATED FOR THE
DAY...AS MINIMUM HUMIDITIES FALL BACK INTO THE TEENS AND 20S PCT.
LOW TEENS HUMIDITIES WILL MEET UP WITH GUSTY WINDS OVER THE
NORTHEAST AND EAST CENTRAL PLAINS...BUT MAXIMUM TEMPERATURES BELOW
NORMAL COMBINED WITH MARGINAL HAINES INDICES AROUND 4 WILL PRECLUDE
A RED FLAG WARNING IN FAVOR OF SOME HEADLINES IN THE PLANNING
FORECAST FOR THIS FORECAST PACKAGE. NO VENTILATION PROBLEMS...WITH
FAIR TO GOOD HUMIDITY RECOVERIES...BEST NORTH AND WEST. SHOWER
COVERAGE ACROSS THE NORTH AND WEST WILL SHIFT FOCUS TO THE NORTH AND
NORTHEAST BY TONIGHT WITH LITTLE CHANCE FOR SIGNIFICANT WETTING
RAIN...BUT SOME MODEST ACCUMULATING SNOW OVER THE NORTHERN MOUNTAIN
SUMMITS.

FOR FRIDAY...TURBULENT NORTHWEST FLOW STARTING TO BACK TOWARD ZONAL
DURING THE DAY IN WEAKENING SURFACE PRESSURE GRADIENT BETWEEN DOME
OF HIGH PRESSURE OVER THE BOOT HEEL...AND A DEEPENING SURFACE LOW
OVER NORTHERN WYOMING. WARMING TEMPERATURES WILL RETURN MAXIMA TO
SOMETHING CLOSE TO NORMAL FOR THE DAY...WITH BREEZY WINDS OVER MUCH
OF THE EAST AND NORTH...AND OVER THE CONTINENTAL DIVIDE IN THE WEST.
MORE LOW HUMIDITIES AND GUSTY WINDS FOR THE NORTHEAST AND EAST
CENTRAL PLAINS FRIDAY AFTERNOON...BUT NEAR CLIMATOLOGICAL
TEMPERATURES AND HAINES INDICES RUNNING IN THE 4 TO 5 RANGE WILL
ONCE AGAIN TILT THINKING AWAY FROM MORE THAN PLANNING FORECAST
HEADLINES. NO VENTILATION ISSUES...WITH POOR TO FAIR HUMIDITY
RECOVERIES OVERNIGHT.

FOR SATURDAY...WARMING TREND CONTINUING...WITH MAXIMUM TEMPERATURES
MOVING TO 3 TO 8 DEGREES ABOVE MID MAY NORMALS IN THE EAST...AND
NEAR NORMAL IN THE WEST. INCREASED TURBULENCE IN ZONAL FLOW ALOFT
WITH SURFACE LOW PERSISTING OVER SOUTHEAST COLORADO WILL SUPPORT
SOME AFTERNOON BREEZES ALONG THE SOUTH CENTRAL MOUNTAIN SUMMITS AND
OUT OVER THE ADJACENT EASTERN PLAINS...BUT SPEEDS RUNNING BELOW RED
FLAG CRITERIA AS MINIMUM HUMIDITIES FALL BACK INTO THE LOW TEENS AND
SINGLE DIGITS. HAINES INDICES RUNNING AROUND 5 OVER THE EAST CENTRAL
PLAINS...AND 5 AND 6 OVER THE MIDDLE RIO GRANDE VALLEY...WILL BE
WATCHED FOR TRENDS. NO VENTILATION PROBLEMS...WITH CONTINUED POOR TO
FAIR HUMIDITY RECOVERIES.

OUTLOOK...SUNDAY THROUGH TUESDAY...PACIFIC NORTHWEST SYSTEM WILL
ARRIVE NEAR THE FOUR CORNERS SUNDAY AND SWEEP ACROSS NORTHERN AND
EASTERN NEW MEXICO ON MONDAY...LEAVING TURBULENT NORTHWEST FLOW
OVERHEAD FOR TUESDAY. ASSOCIATED COLD FRONT WILL PENETRATE THE
NORTHEAST PLAINS SUNDAY NIGHT AND SWEEP RAPIDLY TO THE MEXICO BORDER
BY MONDAY NOON TO LIE WELL SOUTH AND WEST OF THE STATE BY MONDAY
EVENING. CONSEQUENT COOLING TREND WILL DROP TEMPERATURES 10 TO 20
DEGREES BELOW NORMAL ON MONDAY WITH A MODEST WARMING TREND IN FOR
TUESDAY. SUNDAY SHOWER COVERAGE MAINLY OVER THE NORTH SHIFTING TO
THE NORTH AND EAST SUNDAY NIGHT...AND ALONG THE CENTRAL MOUNTAIN
CHAIN ON MONDAY AS WESTBOUND COLD FRONT LAPS AGAINST THE EASTERN
SLOPES. SHOWERS WILL TAPER OFF MONDAY NIGHT TO END BY TUESDAY.
MINIMUM HUMIDITIES IN THE UPPER TEENS AND LOW 20S SUNDAY WILL RISE
INTO THE 20S IN COOLER AIR FOR MONDAY...AND WORK BACK TOWARD THE
TEENS AND LOW 20S ON TUESDAY. WIDESPREAD BREEZES ON SUNDAY WILL
COMBINE WITH LOW HUMIDITIES TO BOOST FIRE DANGER...BUT
CLIMATOLOGICALLY COOL CONDITIONS AND MARGINAL HAINES INDICES WILL
KEEP SUNDAY UNDER OBSERVATION FOR NOW. WINDS SHIFTING EAST AND
NORTHEAST ON MONDAY WITH COLD FRONT BREEZINESS...AND VEERING
SOUTHERLY FOR MODERATING TEMPERATURES ON TUESDAY. EXCELLENT SUNDAY
VENTILATION TRENDING DOWNWARD TOWARD GOOD OR BETTER FOR MONDAY AND
TUESDAY.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 8, 4:09 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 AM MDT THU MAY 8 2014

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
509 AM MDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS WILL DEVELOP TODAY...PRIMARILY
NORTH OF INTERSTATE 40. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS A STRONG UPPER LOW HEADS TOWARD THE STATE FROM THE NORTHWEST ON
SUNDAY...STRONG SOUTHWEST WINDS MAY CREATE AREAS OF REDUCED
VISIBILITY IN BLOWING DUST SUNDAY AFTERNOON AND EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, May 8, 9:42 AM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT THU MAY 8 2014

NMZ523-532>534-090100-
CENTRAL HIGHLANDS-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-
1042 AM MDT THU MAY 8 2014

...WINDY CONDITIONS WILL RETURN TO THE EAST CENTRAL PLAINS TODAY...

AN UPPER LEVEL SYSTEM WILL CROSS NORTHERN NEW MEXICO TODAY AND
INCREASE WINDS ALOFT OVER CENTRAL PORTIONS OF THE STATE. WINDS WILL
BE STRONGEST ALONG THE I40 CORRIDOR BETWEEN CLINES CORNERS AND
TUCUMCARI. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS OCCASIONALLY UP
TO 45 MPH ARE EXPECTED THIS AFTERNOON. THE WINDS COULD CREATE
AREAS OF BLOWING DUST AND REDUCED VISIBILITIES...AS WELL AS
HAZARDOUS CROSSWINDS ALONG NORTH SOUTH ORIENTED ROADWAYS.

24

The radar

The Albuquerque radar (KABX), 74 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Torrance

When
May 8, 12:30 PM MST to 12:34 PM MST
Where
Torrance County, 2 mi SE of Manzano
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.630, -106.315

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505935.